Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 103, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 1998, 7:06 PM MDT for Baca County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 1998, 7:06 PM MDT (01:06 UTC)
- Expired
- Jul 26, 1998, 8:05 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
The radar
The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1485 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 270106 RRA SVRPUB COC009-270205- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 706 PM MDT SUN JUL 26 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 805 PM MDT * AT 700 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES SOUTHWEST OF WALSH OR 15 MILES EAST OF SPRINGFIELD MOVING EAST AT 5 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG HIGHWAY 160 BETWEEN VILAS AND WALSH THROUGH 805 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDO|WS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:30 PM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 26, 2:30 PM MDT, 4 hours 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 230 PM MDT SUN JUL 26 1998 CHALLENGE TONIGHT IS DETERMINING HEAVY RAIN/SEVERE POTENTIAL. PATTERN TODAY IS A LITTLE DIFFERENT THAN IN PREVIOUS DAYS. WINDS ALOFT ARE NOW OUT THE NORTH-NORTHEAST AT 20 KNOTS...AS OPPOSED TO 5 TO 10 KNOTS FROM THE SOUTHWEST LAST FEW DAYS. THIS HAS BROUGHT A CHANGE IN THE CONVECTIVE ACTIVITY. THE NORTH-NORTHEAST WINDS HAVE BEEN TRIGGERING NARROW LINES OF CONVECTION ALIGNED PARALLEL TO THE FLOW. ADDITIONALLY...THE WINDS HAVE BEEN DRIVING AN UPPER DISTURBANCE SOUTH ACROSS SOUTHEAST COLORADO THIS AFTERNOON. THE SYSTEM APPEARS IN VISIBLE IMAGERY OVER SOUTHEAST PUEBLO COUNTY ATTM. PASSAGE OF THIS FEATURE PROBABLY HELPED TO FIRE OFF ROUND OF STORMS PAST HOUR HERE AT THE AIRPORT. ANOTHER CHANGE IN THE PATTERN TODAY HAS BEEN MORE CLOUD COVER/LESS HEATING. ALTHOUGH THE AIRMASS REMAINS VERY MOIST...THE AFORE MENTIONED SUBTLE CHANGES HAVE ALTERED THE ENVIRONMENT ENOUGH TO KEEP STORM INTENSITYS LOW TODAY. ALSO STRONGER STEERING WINDS HAVE KEPT STORMS MOVING ALONG BETTER...HELPING TO PREVENT PROLONGED HEAVY DOWNPOURS. MOIST...UNSTABLE CONDITIONS COUPLED WITH UPSLOPE EFFECTS OF NORTHEAST FLOW ON THE PLAINS WILL WARRANT LIKELY OR SCATTERED POPS ALL AREAS AGAIN THIS EVENING...AS PER GUIDANCE. LOCAL HEAVY RAIN IS AGAIN EXPECTED...BUT THREAT OF FLOODING SHOULD BE DOWN TO STRONGER STEERING WINDS. LW r
In the hours before
Special weather statement, Jul 26, 2:35 PM MDT, 4 hours 31 minutes before
COZ063-262135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 235 PM MDT SUN JUL 26 1998 ...THUNDERSTORMS JUST SOUTHWEST OF ALAMOSA AT MID AFTERNOON... A THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF ALAMOSA AT 230 PM MDT...AND STATE PATROL OFFICERS HAVE REPORTED SEVERAL FUNNEL CLOUDS WITH THIS STORM...SOUTH OF HIGHWAY 370 AND NORTH OF HIGHWAY 368. THESE FUNNELS DO NOT APPEAR CONNECTED WITH ANY STORM SCALE CIRCULATION...AND SHOULD NOT CAUSE DAMAGE. THE FUNNELS BEING OBSERVED ARE LIKELY MICROSCALE ROTATIONS BELOW THE CLOUD BASE WHICH SHOULD REMAIN ELEVATED ABOVE GROUND LEVEL. BRIEF HEAVY RAIN...WINDS GUSTING TO 50 MPH...AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM THROUGH 300 PM MDT. .
Special weather statement, Jul 26, 2:35 PM MDT, 4 hours 31 minutes before
COZ063-262135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 235 PM MDT SUN JUL 26 1998 ...THUNDERSTORMS JUST SOUTHWEST OF ALAMOSA AT MID AFTERNOON... A THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF ALAMOSA AT 230 PM MDT...AND STATE PATROL OFFICERS HAVE REPORTED SEVERAL FUNNEL CLOUDS WITH THIS STORM...SOUTH OF HIGHWAY 370 AND NORTH OF HIGHWAY 368. THESE FUNNELS DO NOT APPEAR CONNECTED WITH ANY STORM SCALE CIRCULATION...AND SHOULD NOT CAUSE DAMAGE. THE FUNNELS BEING OBSERVED ARE LIKELY MICROSCALE ROTATIONS BELOW THE CLOUD BASE WHICH SHOULD REMAIN ELEVATED ABOVE GROUND LEVEL. BRIEF HEAVY RAIN...WINDS GUSTING TO 50 MPH...AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM THROUGH 300 PM MDT. .
Special weather statement, Jul 26, 3:50 PM MDT, 3 hours 16 minutes before
COZ074-262255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 350 PM MDT SUN JUL 26 1998 ...STRONG THUNDERSTORM PRODUCING FUNNEL CLOUDS NEAR WALSENBURG AND I-25... AT 345 PM MDT...LAW ENFORCEMENT PERSONNEL AND TRAINED SPOTTERS WERE REPORTING SEVERAL FUNNEL CLOUDS NEAR WALSENBURG...WEST OF INTERSTATE 25 AND NEAR GARDNER. THE THUNDERSTORM WAS LOCATED OVER WALSENBURG MOVING SOUTHWEST AT 20 MPH. THESE FUNNELS APPEAR CONNECTED WITH A BOUNDARY MOVING INTO THE SOUTHERN FOOTHILLS FROM THE NORTH...AND COULD BE CAUSING SOME LOW LEVEL SHEAR. THE FUNNELS BEING OBSERVED ARE LIKELY MICROSCALE ROTATIONS BELOW THE CLOUD BASE...WHICH SHOULD REMAIN ELEVATED ABOVE GROUND LEVEL. HEAVY RAIN...HAIL TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE IN WALSENBURG...ALONG INTERSTATE 25 SOUTH OF WALSENBURG...AND HIGHWAY 160 WEST OF WALSENBURG TO LA VETA...THROUGH 430 PM MDT.
Special weather statement, Jul 26, 3:50 PM MDT, 3 hours 16 minutes before
COZ074-262255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 350 PM MDT SUN JUL 26 1998 ...STRONG THUNDERSTORM PRODUCING FUNNEL CLOUDS NEAR WALSENBURG AND I-25... AT 345 PM MDT...LAW ENFORCEMENT PERSONNEL AND TRAINED SPOTTERS WERE REPORTING SEVERAL FUNNEL CLOUDS NEAR WALSENBURG...WEST OF INTERSTATE 25 AND NEAR GARDNER. THE THUNDERSTORM WAS LOCATED OVER WALSENBURG MOVING SOUTHWEST AT 20 MPH. THESE FUNNELS APPEAR CONNECTED WITH A BOUNDARY MOVING INTO THE SOUTHERN FOOTHILLS FROM THE NORTH...AND COULD BE CAUSING SOME LOW LEVEL SHEAR. THE FUNNELS BEING OBSERVED ARE LIKELY MICROSCALE ROTATIONS BELOW THE CLOUD BASE...WHICH SHOULD REMAIN ELEVATED ABOVE GROUND LEVEL. HEAVY RAIN...HAIL TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE IN WALSENBURG...ALONG INTERSTATE 25 SOUTH OF WALSENBURG...AND HIGHWAY 160 WEST OF WALSENBURG TO LA VETA...THROUGH 430 PM MDT.
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.